ED Medicines, Erectile Dysfunction, Men's Health, Sexual Wellness

Can Viagra Cause a Heart Attack?

Like any pharmaceutical drug, Viagra also comes with certain restrictions which need to be followed diligently; barring which may cause some extremely adverse effects. It is very important to understand the nature of each medicine that we consume irrespective of whether it is a prescribed or an OTC drug.  

What is a Viagra pill?

Viagra happens to be a strong medication that is often prescribed by physicians across the globe for patients suffering from symptoms of erectile dysfunction (ED) or impotence. In such a condition they face recurring problems in achieving and maintaining strong penile erections. 

This medicine is based on the chemical compound of Sildenafil Citrate, which happens to be a phosphodiesterase type 5 (PDE5) inhibitor. The other popular PDE5 inhibitors are Tadalafil, Avanafil, Vardenafil, Udenafil, etc. 

What is a Heart Attack? 

A heart attack, also known as a myocardial infarction, occurs when blood flow to the heart is interrupted. Some of the most common symptoms of a heart attack include chest pain, weakness, shortness of breath, and pain or discomfort in the back, arms, or shoulders. 

Can Viagra Cause a Heart Attack?

In most cases, a heart attack is the result of atherosclerosis, which is the narrowing of the arteries caused by the buildup of fat, cholesterol, and other substances. Basically, the arteries supplying blood to the heart get clogged, and as a result, the blood flow to the heart gets cut off. 

However, because Viagra is a vasodilator, it helps open up blood vessels and arteries. Hence, technically such a medicine should actually be helpful to reduce the risk of a heart attack, but, there have been reports of heart attack, stroke, arrhythmia, and even death in men taking Viagra. It’s important to note here that this apparent correlation between heart attack and Viagra does not confirm that Viagra is solely causing the heart attack.

Pharmaceutical drugs that are based on PDE5 inhibitors, may not be safe for ED patients who are already affected by any kind of heart disease. Sometimes, it can also happen with men who do not have any heart conditions. This being said, primarily because of two reasons, as stated below:

  • the way these drugs affect blood pressure
  • their potential for interacting with nitrates, a class of drugs sometimes prescribed to treat angina or chest pain

Let us further simplify these issues. Viagra or Sildenafil and other PDE5 inhibitors are prescribed medications for treating ED. These pharmaceutical drugs are vasodilators as they work by dilating or opening/ widening the blood vessels, in order to allow an increased flow of blood to the penis, which would demonstrate a firm erection. In this entire process, Viagra lowers the systolic blood pressure by an average of 8 mmHg. For most people with heart disease, including those taking medication to treat high blood pressure, this isn’t a problem.

However, according to the United States Food and Drug Administration (FDA), there have been incidents of myocardial infarction, i,e heart attack or stroke, irregular heartbeat or arrhythmias, in some patients and a few even died, while all they were prescribed Viagra. 

But what is extremely important to note is that ‘most of them’, if not all, had pre-existing heart problems; meaning they had already experienced a heart attack prior to starting the Viagra treatment. Hence, the FDA concluded that it is not possible to determine whether these fatal events were directly caused due to administration of Viagra.

Numerous organic nitrate medications are often prescribed for treating the symptoms of angina pectoris. Now, administering both nitrates and PDE5 inhibitors like Viagra (Sildenafil) together can significantly increase the risk of potentially life-threatening hypotension or low blood pressure, where blood pressure drops drastically below the permissible limit. This is exactly why it is advised not to take Viagra with any other form of nitrate therapy. 

Although there is a dearth of enough definitive evidence, it is possible that a significant reduction in blood pressure with nitrate usage might happen over the initial 24 hours after a dose of Viagra. Thus, for patients who experience an acute cardiac ischemic event and who have taken Viagra within the past 24 hours, administration of nitrates should definitely be avoided. 

In the cases when nitrates are given, especially within this critical time interval, it is essential to have the capability to support the patient with fluid resuscitation and α-adrenergic agonists if needed. In patients with recurring angina after Viagra use, it is better to look for other non-nitrate antianginal agents, such as β-blockers. However, the Nitrates that should never ever be taken with Viagra are as follows:

  • Nitroglycerine
  • Amyl nitrate
  • Alkyl nitrites (“poppers”)
  • Isosorbide mononitrate
  • Isosorbide dinitrate
  • Sodium nitroprusside

Some experts cite the results of a 2002 study published in the journal, JAMA, to support the theory that heart attacks linked to Viagra were more likely related to the performance of sexual activity (specifically in patients with coronary artery disease) than to the use of the drug. In this study, sildenafil had no effect on symptoms during exercise in men with stable coronary artery disease. 

To understand the supposed correlation between Viagra and heart attack, it is very much important to understand the link between erectile dysfunction treatment and heart conditions. As per Harvard Health, Viagra primarily affects the arteries; but its effects are systemic. All arteries in the body produce nitric oxide, so Viagra might trigger vasodilation in arteries surrounding the heart, which again could cause a temporary drop in blood pressure by 5 to 8 mmHg. But whether Viagra is safe for men with heart problems depends on the specific patient’s condition. For many patients with heart disease, a minor drop in blood pressure of up to 8.3 / 5.3 mmHg might not be dangerous. 

Low blood pressure caused by Viagra could also be dangerous if you have a heart condition. Low blood pressure, together with sexual activity, could put too much strain on the heart. Viagra’s effect on blood pressure can be dangerous in the cases of men who take medications like riociguat. If a man takes riociguat (Adempas) or nitrate drugs, taking Viagra could cause a sudden significant drop in his blood pressure, which can eventually lead to a heart attack or stroke. 

There are some heart conditions as well, in which even a minuscule drop in the systolic blood pressure caused by Viagra might turn out to be extremely dangerous, and they are as follows:

  1. Severe heart failure along with borderline low blood pressure (hypotension), a resting hypotension (blood pressure less than 90/50) or resting hypertension (blood pressure greater than 170/100)
  2. Aortic stenosis along with a low blood pressure 
  3. Hypertrophic cardiomyopathy (a genetic disorder in which the walls of the heart become thick) 
  4. Ischemia (periods of time during which the heart muscle is not getting ample blood flow, most often manifested by chest pain)
  5. Pulmonary venous-occlusive disease (PVOD), a rare form of pulmonary hypertension

Current Standpoint On Correlation Between Viagra and Heart Attack 

As time passed by, scientists started considering PDE-5 inhibitors (PDE-5is) like Sildenafil, to have long-term advantages in treating cardiovascular diseases. One of the latest studies from the University of Southern California (USC) provides evidence for this case. 

The USC observers tried to figure out whether the PDE-5is reduce the incidence of major adverse cardiovascular events (MACE) or CV death, hospitalization for myocardial infarction, coronary revascularization, stroke, heart failure, and unstable angina. 

A retrospective observational cohort study was observed in a large US claims database in men with an average age of 52 years, having one or more diagnoses of ED without prior MACE within one year from January 1, 2006, to October 31, 2020. The analysis compared 23,816 men who had been exposed to PDE-5is vs. 48,682 men with no exposure to PDE-5is. Multivariable analysis showed that MACE was lower by 13% in men exposed to PDE-5is, than those who were not exposed. 

Multiple factors come into play for medicine to act in a certain way for a specific patient. Hence it is always advisable to go for a detailed diagnosis with an authorized healthcare expert before taking any medicine for any issue. It is very important to share all current and past medical history with a medical expert or a doctor, in order to get the right diagnosis.

It is also crucial in determining the most appropriate type of medicine for the patient, as many medicines interact and project adverse reactions; that at times might go fatal for some patients. It does not matter whether the patient is at the earliest stage or having severe problems, they should consult a doctor as early as possible, so that the symptoms are being addressed at the earliest before they grow and pose a much more severe issue, and also increase the treatment expenditure by leaps and bounds.

Incidents are not rare where neglected early symptoms eventually culminated into severe medical issues. Hence, even in the case of Viagra, patients suffering from the tormenting symptoms of erectile dysfunction (ED) or impotence, need to consult a specialist and talk out every detail of their medical condition, in order to get the best treatment which would be most suitable for them.   

Leave a Reply